Earlier this week NSW Health issued an official warning about cocaine circulating in Sydney that has been cut with opioids. Two people have died and eleven people have been hospitalised in the past two months, having taken cocaine but showing signs of opiate overdose.
“We’ve seen an increase in intensive care admissions and deaths associated with people using what they thought was cocaine, but in fact also contained opioids including heroin,” said Dr Darren Roberts, Medical Director for the NSW Poisons Information Centre.
“An opioid overdose could quickly result from snorting a single line. It’s important that people recognise the signs of an opioid overdose early and know how to respond,” said Dr Roberts. “Opioids can cause drowsiness, loss of consciousness and slowed breathing and can be life-threatening.”
The deaths follow on the heels of a major drug sting at the beginning of the month. The ANOM operation, in which the FBI set up and distributed a fake covert communications platform to underworld figures, resulted in 224 arrests in Australia and 800 worldwide.
Eight tonnes of cocaine were seized in the raids. The Australian media reported the busts in celebratory fashion, and Prime Minister Scott Morrison praised the operation, saying that it “struck a heavy blow against organised crime.”
Of course, the “heavy blow” has also come at a heavy cost to the eleven users of a normally relatively harmless recreational drug.
NSW Health itself has acknowledged that prohibition causes unnecessary harms to drug users. As Dr Roberts put it, “One of the dangers of illicit drug supply is the concentration and type of substance you are getting is unknown and can be inconsistent.”
NSW Health suggested that cocaine users seek out a supply of naloxone, an anti-opioid medication in nasal spray form that is recommended for methadone addicts. It is available from NSW Health free and online here.
Follow Christian on Twitter for more news updates.